U.S. doctors online nowAsk doctors free
A 38-year-old member asked:

what are the signs of an allergic reaction to the dentist's numbing medicine?

3 doctor answers3 doctors weighed in
Dr. Dell Goodrick
A Verified Doctoranswered
A US doctor answeredLearn more
Not typical: An adverse reaction to dental anesthetics is rarely a true allergy but rather a psychogenic or epinepherine reaction, which is typically a racing heart, palpitations, sweating, nervousness or feeling faint. If a true allergic reaction were to happen, it would be most likely in the form of anaphalaxis.
Dr. Justin Frandsen
Dentistry 9 years experience
Inflammation: Allergic reactions to local anesthetics are very rare, but possible. Depending on the type of hypersensitivity reaction, (allergy is typically termed hypersensitivity type I, or immediate) you can have different symptoms. Commonly you might experience nausea, trouble breathing, hives, itchy skin, cough, runny nose, or swelling. If you have trouble breathing, seek immediate medical attention.
Dr. Gary Sandler
Dentistry 54 years experience
LA allergy: Two distinct types of allergic reactions to local anesthetics: 1-Allergic contact dermatitis and delayed swelling at the site of administration; 2-Urticaria and anaphylaxis – These types of reaction are RARE. I have personally never seen or heard of one at dentist's office in over 40 years. Poor injection technique or sensitivity to Epinephrine in anesthetic can cause racing heart, sweating, etc.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 37-year-old member asked:

How can an allergic reaction become life threatening? What should I know if living with someone allergic?

1 doctor answer2 doctors weighed in
Dr. Andrew Murphy
Allergy and Immunology 29 years experience
Anaphylaxis: The most dangerous allergic reaction is anaphylaxis. With this type of reaction, the individual will develop a brisk systemic reaction (hives, swelling, breathing problems, passing out) that can rapidly progress and can cause death. The treatment is avoidance of trigger and use of injectable epinephrine.
A 35-year-old member asked:

What are the symptoms of an arv medicine allergy?

1 doctor answer4 doctors weighed in
Dr. Barbara Stark Baxter
Allergy and Immunology 42 years experience
Allergy to HIV meds: Drug allergies can occur to virtually any medication. The symptoms vary greatly. Rashes are a common sign of drug allergy, but so are joint pains and many other symptoms. Most reactions are side effects and not allergies. Here is wiki's index of which HIV medications cause which types of adverse symptoms and reactions. http://en.wikipedia.org/wiki/management_of_hiv/aids#adverse_effects.
A 37-year-old member asked:

What are the side effects of of cold allergy drugs?

1 doctor answer1 doctor weighed in
Dr. Joram Seggev
Specializes in Allergy and Immunology
It depends: Strictly for allergy you have the antihistamines that are divided into sedating and non-sedating. The sedating are a heterogeneous group, the commonest side effect is sedation. They can also cause dry mouth and constipation. The non-sedating have generally few side effects. The decongestants (pseudoephedrine, phenylephrine) in combinations and alone cause palpitations, restlessness and increase bp.
A 29-year-old member asked:

What's the difference between anxiety and allergies?

1 doctor answer2 doctors weighed in
Dr. Kenneth Adler
Psychiatry 49 years experience
Allergy and anxiety: They have no relation to each other.
A 36-year-old member asked:

How can I clear my annoying house allergy?

1 doctor answer1 doctor weighed in
Dr. Jeffrey Rosch
Allergy and Immunology 49 years experience
Indoor allergens : Indoor allergens are usually dust mites, pollens, molds, cockroache, and/or animal danders. Environmental control, minimizing exposure, may be of some help as are topical/oral medication. If those are not adequate allergen immunotherapy is usually indicated. In rare extreme situations you might need ro move, but the "grass isn't always greener". Need to see board certiified allergist.

Related questions

A 39-year-old member asked:
2 doctor answers2 doctors weighed in
A 46-year-old member asked:
2 doctor answers3 doctors weighed in
A 47-year-old member asked:
3 doctor answers9 doctors weighed in
A 43-year-old member asked:
2 doctor answers4 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Sep 29, 2016

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.